Thyroid Drugs and Immune Modulation
There’s a recurring theme in my practice that’s very heightened right now. It’s something I’ve certainly seen many times, but it’s so prevalent in my current work with clients, I need to write about it.
If you’ve been a reader for a while, you know I’m not categorically against thyroid hormone replacement. This post isn’t knocking thyroid drugs. And it’s not a warning about taking them – it’s about what can happen when you’re on thyroid hormone replacement simultaneous to a thyroid-supportive, immune modulatory program.
[Now available: the #1 best selling cookbook, The Essential Thyroid Cookbook: Over 100 Nourishing Recipes for Thriving with Hypothyroidism and Hashimoto’s.]
Firstly, many people come to me with the plea, “Help me get off my thyroid drugs.” And, “I don’t want to take these drugs – I know there’s a better way, show me how.”
Yes, there’s a better way and I do feel that for many people with Hashimoto’s, taking thyroid hormones is barking up the wrong tree, unless symptoms are so unmanageable as to get in the way of their everyday existence. In these cases, it’s not unreasonable to take thyroid hormone replacement, with the understanding that it’s possible to wean off as the body heals.
That’s right, thyroid drugs aren’t always a lifelong sentence.
But because I’m not a doctor, I make it clear to everyone that I cannot suggest any changes to their prescriptions.
But what often happens is that, over time, thyroid hormone replacement becomes obsolete as a result of supporting the thyroid nutritionally and also balancing and modulating the immune system, thus reducing thyroid autoimmune antibodies.
Here’s what can happen when you adopt the above two approaches, which largely involves optimizing and healing digestive function:
- When the gut begins to heal, you absorb more nutrients. When you absorb more nutrients, the thyroid works better on its own, thus making more T3 and T4. (Minerals are especially important for proper thyroid function.)
- When the gut begins to heal, you become a better thyroid hormone converter – you’re better able to convert T4 (the inactive form of thyroid hormone) into T3 (the active form of thyroid hormone). Much of this thyroid hormone conversation takes place in the digestive system (and the liver).
- When your thyroid autoantibodies begin to decline as a result of immune modulation and digestive healing (70-80% of our immune system is in the gut), your thyroid starts to say, “Ahhh, I’m not being as bullied by these antibodies – I can go back to business as usual.”
And here’s what can happen – if you stay on the same dose of thyroid hormone replacement simultaneous to making more of your own T3 and T4, which includes becoming a better thyroid hormone converter, you could end up with an abundance of circulating thyroid hormone and swing hyper.
Many of you have likely already experienced this?
(Regarding the third point above, this may be a bit of an oversimplification of things, given that some people have advanced thyroid gland damage due to longstanding or undiagnosed Hashimoto’s and/or high antibodies for a significant period of time. But you get the gist.)
I won’t get into the different types of thyroid hormone replacement, but some are T4-only, some are T3-only, and some offer both T3 and T4. Some are synthetic and some naturally desiccated. When you heal the gut, you better metabolize and absorb any of these.
Regarding conversion, many people have said, “This T4 has done nothing for me – I’ve been on it for years and have felt no differently, so my doctor just keeps increasing my dose.” (They’re mostly talking about Synthroid.) And when they begin to convert that T4 into T3 as a result of improved digestive function, things shift.
When people are on naturally desiccated T3 (mostly in the form of Armour) and even synthetic T3, the need for conversion is lessened – you’re already getting the active form of thyroid hormone from your prescription. Swinging into a hyper state can happen more quickly for those on these T3 meds.
Here’s what’s occurring at pretty epic levels for my clients. After claiming that their sleep has improved significantly during our time together, they’ve begun staring at the ceiling at night.
Here’s what they’ve said:
“I don’t get it. I’ve been sleeping so well for several weeks. It’s like a flip switched. I’m wide awake for at least a couple of hours.”
“In the past several weeks, if I have woken up, I’ve had an easy time going back to sleep. Now, my mind is racing and I just lie there, stewing, which certainly doesn’t help me get back to sleep.”
“Everything was going so well, but now I’m not sleeping again. Nothing has happened to add additional stress and there’s nothing really bothering me that would keep me up. What’s going on???”
“I’m having a really difficult time going to sleep now.”
When I hear these comments, I ask about how they’re feeling during the day. Are they more anxious, amped up, jittery?
Here’s what they’ve said:
“Actually, yes, I’ve had heart palpitations.”
“I’m prone to a little anxiety anyway, but yes, it’s been worse.”
“It feels like someone is sitting on my chest.”
“I feel like I’ve had a lot of coffee, but I haven’t.”
With one of my clients I just spoke with yesterday, she was breathing heavily and said, “See, you can hear how I’m feeling. The pressure in my chest is making me breathe like this.”
With each, I’ve told them it’s time for an appointment with their doctor to discuss whether they’re on the right dose of thyroid hormone replacement.
When this phenomenon has happened with past clients and they’ve safely reduced their dose, they’ve begun sleeping better within a matter of a couple of days. One of my clients emailed me this morning to say that she reduced her dose on Tuesday and Tuesday night, slept through the night.
It’s not easy to not get a good night’s rest. As many of you know, it can cause anxiety, irritability, blood sugar fluctuations, brain fog, cravings, and can cause the adrenals to go a little topsy turvy – which is why a lot of these symptoms arise in the first place.
So what can seem to many like a “backtracking” or regression in their healing path is actually a good thing. They’ve swung hyper and are experiencing some hair-raising (and temporary) symptoms because of their healing, not in spite of it.
Again, I’m not a doctor. Please do not take anything in this post as license to make changes to your thyroid drugs without the care and advice of your doctor.
Just know that, as I tell all of my clients, “I can’t help you reduce your thyroid drugs, but your body can. As you heal, you may swing hyper and because of these symptoms, you’ll encounter an organic process whereby your thyroid drugs will likely become obsolete.”
As one of my clients said “Ooooh, ‘obsolete.’ I like that word.”